Just wanted to check in with a medical update. Thank you so much for your continued prayers for me! I’m so grateful. The past few months have been a little rough since I last posted, and I’ve had to just take it one day at a time and lean on the Lord for strength.
At the end of July, I doubled the dosage of one of my nerve pain medications because the small fiber neuropathic pain in my hands and especially in both feet/legs has been so very bad. :’( Doubling the dose helped the pain somewhat (a little relief was better than nothing), but then we found out that my blood sugars started spiking into the 170s and higher.
At first, we didn’t know what was causing the high sugars, and I had to get tested for diabetes. I was so scared I was going to have to add another diagnosis to my long list.. 🙁
When we finally figured out the hyperglycemia was due to such a high dose of the nerve pain medication, that was a good news/bad news situation. I was so thankful that I didn’t have diabetes, but, I had to go back down on that medication, and since then, the nerve pain has been so terrible. It’s hard to focus, my feet BURN, and they feel like they’re constantly on fire. 🙁 Haven’t been sleeping well, and the pain wakes me up. My pain doctor at OHSU said that small fiber neuropathy is one of the most painful neuropathies, even more than diabetic peripheral neuropathy and others like that..
I’ve had to take more opioid pain medication, and I wish I didn’t have to. I think I mentioned this before, but because of so many people overdosing on opioids in the US, the government is cracking down and making it harder and harder for people with chronic pain to have access to these pain medications. And my pain doctors are unsure of what will happen down the road for people who actually need these pain meds. 🙁
My pain dr. started me on a different nerve pain medication, but I have to increase it very slowly…and currently, this low dose isn’t helping unfortunately.
On top of all this, the vascular mass at the bottom of my right foot is making the pain even worse, and the surgery to have it removed got denied by my insurance. 🙁 Not sure if it’s because they think this surgery is only for cosmetic purposes since my doctor is a plastic surgeon? 🤷🏻♀️ So I’m still waiting for my insurance to authorize the surgery…they’re wanting to see more paperwork, etc.. And OHSU won’t let me schedule a surgery date until they know for sure that they will get paid for it.
My hypoparathyroidism is also worse (due to the mitochondrial disease)—my nails are chipping and I’m losing hair. With hypoparathyroidism, my body is also not able to absorb calcium and phosphorus well, so this is causing my osteopenia to progress. My endocrinologist doubled my calcium dosage and also wants more lab work done to see if I may need to take activated vitamin D (which is a prescription medication, not the vitamin D supplement that I also take)… She ordered another DEXA scan that will be done in March to check the osteopenia, and if it looks even worse, then I have to start an IV bone infusion. In the meantime, I did see my naturopath to see if anything else can be done for all of this, and he is having me take some homeopathic medicine. He’s not sure if it will help due to the underlying mitochondrial disease, but it doesn’t hurt to try.
I did want to share some good news—my GI dr. recently stopped my IV nutrition! Isn’t that awesome!? 😊 When I doubled that nerve pain medication back in July, it made me gain weight (my pain dr. said that weight gain is a common side effect). I gained 3 pounds. 😄 So my GI doctor wants to see if my weight will hold. I was receiving IV nutrition for almost 5 whole years. It’s always considered a last resort because of the many problems it can cause…it’s especially bad for the liver.. Anyways, my GI dr. said it can take at least 2 months before we know if my weight can hold… I will keep you posted! ☺️
While it is very nice to be off of the IV nutrition, I sadly can’t get rid of my central line because I still have to receive IV carnitine, magnesium, potassium, etc. for 8 hours every single night.. But, looking on the bright side, I’m so very grateful to God that I don’t have to be hooked up at all during the day (and lug an IV backpack around everywhere I move)!
Since I most likely won’t post another update this month, I just wanted to wish you a blessed (early) Thanksgiving. You are all dear friends and family to me, and I love you!! My heart is so thankful for you. ❤️